Rocky Mountain Journal of Mathematics

Interpolation for second order stationary random fields: time domain recipe

Z. Mafakheri, A.R. Soltani, and Z. Shishebor

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We consider a discrete time second order stationary random field and provide a time domain recipe for the interpolation based on the southwest and northeast corners. Our method is based on Salehi's approach, applying Von Neumann's celebrated alternative projection for-\break \noindent mula, but making a short cut by interpolating the innovations in the forward and backward moving average representations. We provide explicit expressions for the interpolator and error terms for the moving average random fields of finite order; for the MA($\boldsymbol {1}$) spatial model, we express the interpolator in terms of the observed values and the coefficients of the model. Following Kohli and Pourahmadi, we also derive the covariances between the present values and interpolation errors.

Article information

Rocky Mountain J. Math., Volume 49, Number 3 (2019), 867-885.

First available in Project Euclid: 23 July 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 03C40: Interpolation, preservation, definability 60G10: Stationary processes 62H11: Directional data; spatial statistics

Finite order moving average spatial processes interpolation recipe stationary random fields Von Neumann's alternating projection formula


Mafakheri, Z.; Soltani, A.R.; Shishebor, Z. Interpolation for second order stationary random fields: time domain recipe. Rocky Mountain J. Math. 49 (2019), no. 3, 867--885. doi:10.1216/RMJ-2019-49-3-867.

Export citation


  • N. Aronszajn, Theory of reproducing kernels, Trans. Amer. Math. Soc. 68 (1950), 337–404.
  • H. Helson and D. Lowdenslager, Prediction theory and Fourier series in several variables, Acta Math. 99 (1958), 165–202.
  • P. Kohli and M. Pourahmadi, Some prediction problems for stationary random fields with quarter-plane past, J. Multivar. Anal. 127 (2014), 112–125.
  • A.N. Kolmogorov, Stationary sequences in Hilbert space, Bull. Math. Mosc. 2 (1941), 1–40.
  • A.G. Miamee, On the angle between past and future for multivariate stationary stochastic processes, J. Multivar. Anal. 20 (1986), 205–219.
  • A.G. Miamee and H. Niemi, On the angle for stationary random fields, Ann. Acad. Sci. Fenn. Math. 17 (1992), 93–103.
  • Yu.A. Rozanov, Stationary random processes, Holden-Day, San Francisco, 1967.
  • H. Salehi, Algorithms for linear interpolator and interpolation error for minimal stationary stochastic processes, Ann. Prob. 7 (1979), 840–846.
  • A.R. Soltani, Extrapolation and moving average representation for stationary random fields and Beurling's theorem, Ann. Prob. 12 (1984), 120–132.
  • A.R. Soltani and M. Mohammadpour, Time domain interpolation algorithm for innovations of discrete time multivariate stationary processes, Stoch. Anal. Appl. 27 (2009), 317–330.
  • A.R. Soltani and F. Yaghmaee, An algorithm to interpolate noise in second order stationary sequences, J. Appl. Stat. Sci. 10 (2001), 223–235.
  • N. Wiener, The extrapolation, interpolation and smoothing of stationary time series, Publisher, please\qquad\qquad\qquad\qquad\qquad, New York, 1950.
  • N. Wiener and P. Masani, The prediction theory of multivariate stochastic processes, I, Acta Math. 98 (1957), 111–150.